Alert archive / Oklahoma / Flash Flood Warnings in 2020
Flash Flood Warning 46, NWS Norman, OK
NWS Norman, OK issued this flash flood warning at Aug 31, 2020, 5:54 PM CDT for Cleveland County, Oklahoma. It was in force for 4 hr. 7 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 31, 2020, 5:54 PM CDT (22:54 UTC)
- Expired
- Aug 31, 2020, 10:00 PM CDT
- In force
- 4 hr
- Issued by
- NWS Norman, OK
- Area
- Storm-based polygon
- Flood severity
- None
County Cleveland County, OK
The radar
The Norman radar (KTLX), 20 km from the middle of the area, began a volume at 22:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 31, 6:00 PM CDT | FLASH FLOOD | 3 Wsw Norman, OK | FLOODING WEST SIDE OF NORMAN BY SAMS ON 24TH. STRANDED CARS. TWITTER REPORT. |
| Aug 31, 6:07 PM CDT | FLASH FLOOD | 1.3 Sw Norman, OK | ABOUT 1 FT OF WATER OVER BOYD AND BERRY. STILL PASSABLE, BUT STILL RISING. |
| Aug 31, 6:15 PM CDT | FLASH FLOOD | 1 W Norman, OK | STREET FLOODING, APPROXIMATELY 3-4 OF WATER. |
| Aug 31, 6:17 PM CDT | FLASH FLOOD | 1 W Norman, OK | 1 FOOT OF WATER FLOWING OVER ROADWAYS ON MELROSE DRIVE. |
| Aug 31, 6:21 PM CDT | FLASH FLOOD | 1 Wsw Norman, OK | BOYD STREET FLOODED. |
| Aug 31, 6:25 PM CDT | FLASH FLOOD | 1 Ssw Norman, OK | MULTIPLE CARS STRANDED IN FLOOD WATERS. LINDSEY AND ELM AVENUE. |
| Aug 31, 6:56 PM CDT | FLASH FLOOD | 2 Nnw Norman, OK | WATER COVERED ROAD IMPASSABLE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 7 storm reports to this flash flood warning; the first came 6 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Norman, OK (KOUN), launched 12:00Z, 10.9 hours before the alert went out and 8 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 613 J/kg
- Mixed-layer CIN
- -292 J/kg
- Mixed-layer LCL
- 1640 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 239 m²/s²
- 0-3 km storm-relative helicity
- 259 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
316
WGUS54 KOUN 312254
FFWOUN
OKC027-010200-
/O.NEW.KOUN.FF.W.0046.200831T2254Z-200901T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Norman OK
554 PM CDT Mon Aug 31 2020
The National Weather Service in Norman has issued a
* Flash Flood Warning for...
North Central Cleveland County in central Oklahoma...
* Until 900 PM CDT.
* At 554 PM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 1 and 2 inches of rain
have fallen. Flash flooding is ongoing or expected to begin
shortly. Up to an additional inch is expected with these storms.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Doppler radar.
IMPACT...Flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other
drainage and low lying areas.
* Some locations that will experience flash flooding include...
Southern Oklahoma City, southwestern Norman, Moore and Noble.
This includes the following highways...
Interstate 35 between mile markers 109 and 115.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, urban areas, highways, streets and underpasses
as well as other drainage areas and low lying spots.
&&
LAT...LON 3531 9754 3530 9739 3515 9739 3522 9754
FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL...1 INCH IN 1 HOUR
$$
Zwink1 follow-up statement
186
WGUS54 KOUN 010054
FFWOUN
OKC027-010300-
/O.EXT.KOUN.FF.W.0046.000000T0000Z-200901T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Norman OK
754 PM CDT Mon Aug 31 2020
The National Weather Service in Norman has extended the
* Flash Flood Warning for...
North Central Cleveland County in central Oklahoma...
* Until 1000 PM CDT.
* At 754 PM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 2 and 3 inches of rain
have fallen. Flash flooding is ongoing. While flood waters may
have receded, additional storms in the next two hours may cause
additional flash flooding issues. Up to an additional inch of rain
is expected.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Doppler radar.
IMPACT...Flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other
drainage and low lying areas.
* Some locations that will experience flash flooding include...
Southern Oklahoma City, southwestern Norman, Moore and Noble.
This includes the following highways...
Interstate 35 between mile markers 109 and 115.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, urban areas, highways, streets and underpasses
as well as other drainage areas and low lying spots.
&&
LAT...LON 3531 9754 3530 9739 3515 9739 3522 9754
FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL...1 INCH IN 2 HOURS
$$
ZwinkWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before this flash flood warning went out at Aug 31, 2:10 PM CDT, 3 hours 44 minutes earlier.
Area forecast discussion, Aug 31, 2:10 PM CDT, 3 hours 44 minutes before
Area Forecast Discussion National Weather Service Norman OK 210 PM CDT Mon Aug 31 2020 ...New SHORT TERM, LONG TERM... .SHORT TERM... (This evening through Tuesday) Issued at 209 PM CDT Mon Aug 31 2020 Currently, showers are ongoing along an east-west corridor in central Oklahoma along a low to mid level moisture maxima. These showers will likely continue to develop along the moisture axis, with shower development beginning to extend through southwestern Oklahoma into western north Texas. This afternoon, a cold front will continue to move southward into central Oklahoma. Thunderstorm development along this cold front is likely through central and southwestern Oklahoma as well as western north Texas, mainly after 4pm. With the models not having a good handle on the ongoing showers (in particular with occurrence and placement), observations and mesoanalysis will be important with this event. Current CAMs runs as well as mesoscale analysis indicate widespread CAPE values >4000 J/kg, with bulk shear (0-6km) >30kts. Along with the cold front forcing, this should be sufficient for the initial possible development of a couple supercells. All hazards are possible with these storms: large hail, strong winds, heavy rainfall, and a chance for a tornado or two. There is a high uncertainty with the tornado potential, in particular if the storms are able to become surface based. Ongoing cloud cover across central Oklahoma has suppressed the temperatures (upper 80s/low 90s), whereas in northern parts of central Oklahoma where there have been clear skies, surface temperatures are warmer in the mid 90s. In addition, surface winds are fairly weak ahead of the front, and 0-1km shear has been fairly low (<10kts). These parameters will need to be monitored as the cold front moves southward. Zwink && .LONG TERM... (Tuesday night through next Sunday) Issued at 209 PM CDT Mon Aug 31 2020 Additional precipitation chances continue through Tuesday and Wednesday as multiple mid level shortwaves continue to move through the region. Models still diverge on the movement and path of the upper level cyclone and trough that will approach the region Wednesday into Thursday. The ECMWF solution still stalls the cyclone, however it becomes stationary further east in western Texas, which could result in additional rain through parts of southern Oklahoma and western north Texas. The GFS remains progressive, however the movement has slowed considerably, with the cyclone not exiting the region until Friday. With these changes, forecasted precipitation chances have increased through Friday, and chances of precip have continued through Saturday. With the high confidence in continual heavy rain in southern Oklahoma, flooding will be an increasing concern for the region. A flood watch will be issued for this area. Zwink && .AVIATION... (18Z TAFS) Issued at 1213 PM CDT Mon Aug 31 2020 VFR conditions will deteriorate this evening and through the overnight as showers and thunderstorms develop across much of the area. MVFR ceilings and visibility expected at most sites with exception of CSM/WWR where lower chance of resides and will preclude mention of precip at those sites. Otherwise, a cold front located across northern into western sections of OK will move slowly toward the I-44 corridor later today before stalling and perhaps trying to lift back north overnight. && .PRELIMINARY POINT TEMPS/POPS... Oklahoma City OK 70 84 69 82 / 50 80 70 70 Hobart OK 68 86 68 84 / 40 70 60 60 Wichita Falls TX 72 86 71 83 / 70 80 80 70 Gage OK 62 85 64 84 / 20 40 50 40 Ponca City OK 68 84 68 82 / 60 60 40 50 Durant OK 73 86 72 84 / 80 90 80 80 && .OUN WATCHES/WARNINGS/ADVISORIES... OK...None. TX...None. && SHORT TERM...50 LONG TERM....50 AVIATION...30
Hazardous weather outlook, Aug 31, 3:09 PM CDT, 2 hours 45 minutes before
Hazardous Weather Outlook National Weather Service Norman OK 309 PM CDT Mon Aug 31 2020 OKZ004>048-050>052-TXZ083>090-012015- Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield- Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne- Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain- Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson- Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton- Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman- Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay- 309 PM CDT Mon Aug 31 2020 This hazardous weather outlook is for portions of northern... western...central...and southern Oklahoma...and western north Texas. .DAY ONE...Today and Tonight... .Thunderstorms... Showers will continue to develop and move across portions of the area this afternoon. Additional thunderstorms are expected to develop this afternoon into tonight. Severe storms will be possible, mainly near and southeast of a line from Medford and Watonga, to Elk City Oklahoma, beginning around mid-afternoon with a Slight risk southeast of a line from Perry and El Reno, to near Frederick Oklahoma, to Vernon and Knox City Texas. Large hail up to the size of tennis balls and wind gusts up to 70 mph will be the main concerns. A tornado or two could also be possible. The potential for severe storms will begin to decrease late this evening but thunderstorms will continue into Tuesday morning. In addition to the severe potential, heavy rain will also be a concern in some locations tonight, especially near and southeast of I-44. .SPOTTER AND EMERGENCY MANAGEMENT STATEMENT... Storm spotter groups and emergency management personnel across the risk areas should prepare for severe weather operations this afternoon and evening. .Heat... Triple digit heat index values are possible in parts of central and southern Oklahoma and north Texas today. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday... .Thunderstorms... Showers and thunderstorms will remain possible across at least parts of the area throughout much of the week with the highest chances Tuesday and Wednesday. Some strong to severe storms could be possible but heavy rain that could lead to flooding in some areas will also be a concern through at least the first half of the week. Get graphics and more details at weather.gov/norman...and follow our weather forecast office on Twitter and Facebook.
In the hours before
Local storm report, Aug 31, 5:32 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
532 PM CDT MON AUG 31 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0523 PM HAIL EL RENO 35.53N 97.96W
08/31/2020 M1.25 INCH CANADIAN OK PUBLIC
TWITTER REPORT.
&&Local storm report, Aug 31, 5:41 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
541 PM CDT MON AUG 31 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0538 PM HAIL 4 SE NEWCASTLE 35.21N 97.55W
08/31/2020 M0.50 INCH MCCLAIN OK NWS EMPLOYEE
&&Local storm report, Aug 31, 5:45 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
545 PM CDT MON AUG 31 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0540 PM TSTM WND DMG 4 SE NEWCASTLE 35.21N 97.55W
08/31/2020 MCCLAIN OK NWS EMPLOYEE
SOME TREE DAMAGE. ESTIMATED 55-60MPH.
&&Local storm report, Aug 31, 5:48 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
548 PM CDT MON AUG 31 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0546 PM HAIL NORMAN 35.22N 97.44W
08/31/2020 M0.38 INCH CLEVELAND OK NWS EMPLOYEE
&&Local storm report, Aug 31, 5:50 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
550 PM CDT MON AUG 31 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0544 PM TSTM WND GST NORMAN 35.22N 97.44W
08/31/2020 M60 MPH CLEVELAND OK BROADCAST MEDIA
ESTIMATED.
&&Local storm report, Aug 31, 5:51 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
551 PM CDT MON AUG 31 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0549 PM HAIL 3 WNW NORMAN 35.24N 97.49W
08/31/2020 M0.75 INCH CLEVELAND OK TRAINED SPOTTER
&&The office that day
Everything else NWS Norman, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 31, 4:14 AM CDT | Special Weather Statement | OUN | Payne | 31 min |
| Aug 31, 2:36 PM CDT | Flood Watch | OUN | Atoka, Bryan, Canadian, Carter, Cleveland, Coal and 16 more | 55 hr |
| Aug 31, 3:55 PM CDT | Special Weather Statement | OUN | Oklahoma | 35 min |
| Aug 31, 3:57 PM CDT | Severe Thunderstorm Warning | OUN | Lincoln, Logan, Oklahoma | 48 min |
| Aug 31, 3:59 PM CDT | Special Weather Statement | OUN | Grady | 16 min |
| Aug 31, 4:05 PM CDT | Severe Thunderstorm Warning | OUN | Canadian, Grady | 40 min |
| Aug 31, 4:09 PM CDT | Severe Thunderstorm Warning | OUN | Caddo | 51 min |
| Aug 31, 4:30 PM CDT | Severe Thunderstorm Warning | OUN | Canadian, Cleveland, Grady, McClain | 45 min |
| Aug 31, 4:33 PM CDT | Severe Thunderstorm Warning | OUN | Canadian, Kingfisher | 42 min |
| Aug 31, 4:35 PM CDT | Severe Thunderstorm Warning | OUN | Lincoln, Logan, Payne | 40 min |
| Aug 31, 4:44 PM CDT | Severe Thunderstorm Warning | OUN | Canadian, Cleveland, Oklahoma | 28 min |
| Aug 31, 4:49 PM CDT | Severe Thunderstorm Warning | OUN | Caddo, Canadian, Grady | 41 min |
| Aug 31, 5:06 PM CDT | Severe Thunderstorm Warning | OUN | Lincoln, Payne | 54 min |
| Aug 31, 5:10 PM CDT | Severe Thunderstorm Warning | OUN | Cleveland, McClain | 65 min |
| Aug 31, 5:16 PM CDT | Special Weather Statement | OUN | Logan | 29 min |
| Aug 31, 5:21 PM CDT | Severe Thunderstorm Warning | OUN | Canadian, Oklahoma | 28 min |
| Aug 31, 5:23 PM CDT | Severe Thunderstorm Warning | OUN | Logan, Noble, Payne | 67 min |
| Aug 31, 5:31 PM CDT | Severe Thunderstorm Warning | OUN | Cleveland, McClain | 44 min |
| Aug 31, 5:33 PM CDT | Areal Flood Advisory | OUN | Cleveland, McClain, Oklahoma | 3 hr |
| Aug 31, 5:34 PM CDT | Severe Thunderstorm Warning | OUN | Logan | 41 min |
| Aug 31, 6:14 PM CDT | Severe Thunderstorm Warning | OUN | Cleveland, McClain, Pottawatomie | 46 min |
| Aug 31, 6:16 PM CDT | Special Weather Statement | OUN | Oklahoma | 29 min |
| Aug 31, 6:28 PM CDT | Special Weather Statement | OUN | Payne | 32 min |
| Aug 31, 6:36 PM CDT | Special Weather Statement | OUN | Kingfisher | 24 min |
| Aug 31, 6:43 PM CDT | Special Weather Statement | OUN | Cleveland | 17 min |
| Aug 31, 6:53 PM CDT | Special Weather Statement | OUN | Jefferson | 37 min |
| Aug 31, 6:57 PM CDT | Severe Thunderstorm Warning | OUN | Cleveland, Pottawatomie | 48 min |
Nearby
Flash Flood Warnings in Oklahoma, 2020Every flash flood warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.